Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS State College, PA

August 1, 2009Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 1, 2009, 4:01 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2009, 4:01 PM EDT (20:01 UTC)
Expired
Aug 1, 2009, 7:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 147 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2009-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2009-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 012001
FFWCTP
PAC071-133-012300-
/O.NEW.KCTP.FF.W.0022.090801T2001Z-090801T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT SAT AUG 1 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL YORK COUNTY...
  CENTRAL LANCASTER COUNTY...

* UNTIL 700 PM EDT...

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER CENTRAL LANCASTER AND   
  EAST CENTRAL YORK COUNTIES. ADDITIONAL HEAVY RAINFALL IS
  EXPECTED BETWEEN MILLERSVILLE AND SAFE HARBOR...WHERE LOCALLY
  BETWEEN ONE AND TWO INCHES HAVE ALREADY FALLEN SINCE 230 PM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LANCASTER...MILLERSVILLE AND WILLOW STREET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3997 7646 4001 7638 4005 7630 4007 7623
      4004 7618 3997 7624 3990 7638 3988 7646
      3990 7652

$$

FORECASTER: DEVOIR/STEINBUGL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:35 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 1, 3:35 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT SAT AUG 1 2009

.SYNOPSIS...
A NEARLY STATIONARY UPPER LOW PRESSURE SYSTEM WILL REMAIN IN THE
VICINITY OF HUDSON BAY FOR THE NEXT WEEK. DISTURBANCES ROTATING
AROUND THIS SYSTEM WILL PUSH A WEAK COLD FRONT THROUGH PENNSYLVANIA
ON SUNDAY. A STRONGER COLD FRONT WILL LIKELY PUSH THROUGH THE
REGION ON TUESDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
ISOLD SHWRS WILL CONTINUE TO DEVELOP OVER PORTIONS OF THE SCENT
MTNS AND LWR SUSQ VLY THROUGH THIS AFTN. RELATIVELY HIGH SBCAPES
AND WEAK DEEP LYR WIND SHEAR SUPPORT SLOW MVMT WITH LCLY HVY RAIN
PSBL. VERTICAL CROSS SECTIONS INDICATED STORMS ARE STRUGGLING TO
GET ABOVE THE -10C LEVEL...AND WHICH SUGGESTS LIGHTNING WILL BE
HARD TO COME BY. THIS ACTIVITY WILL REMAIN WDLY SCT AND DIURNALLY
DRIVEN...DISSIPATING WITH THE LOSS OF DAYTIME HEATING.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
WEAKENING FNTL BNDRY WILL APPROACH THE REGION FROM THE GRT LKS
TONIGHT. HAVE BUMPED UP TEMPS OVERNIGHT GIVEN INC CLOUDS/MSTR.
NAM/WRF SUGGESTS LOW CLOUDS DEVELOPING ACROSS THE CENTRAL MTNS AND
SUSQ VLY...AS A REMNANT WARM FRONT LIFTS NEWD ALONG THE MID ATLC
COAST. SOME WARM ADV SHWRS ARE ALSO PSBL AHEAD OF THE FNT LATE TNT.

THE CLD FNT WILL CROSS THE STATE DURING THE DAY ON SUNDAY...ACCOMPANIED
BY SCT TO NMRS SHRWS AND TSRA.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE OVERALL PATTERN APPEARS TO KEEP A BROAD MID LVL TROUGH ACROSS
THE CANADIAN PRAIRIES STRETCHING SOUTH THROUGH THE NORTHERN PLAINS
AND WESTERN GREAT LAKES...DRIFTING EAST TOWARDS THE MIDDLE OF NEXT
WEEK. ENSEMBLE MEMBERS BEGIN TO DIVERGE TOWARDS THE LATER PERIODS OF
THE EXTENDED...WHICH SUGGESTS A LOWER CONFIDENCE AS THE PATTERN MAY
BEGIN TO CHANGE TOWARDS MORE SEASONAL CONDS.

MON/TUE WILL FEATURE A WARM SURGE...AS A DECENT 850MB THERMAL RIDGE
RIDES ALONG LEE-SIDE OF APPALACHIANS AT 17 TO 19 DEG C. ISO AREAS
ACROSS SUSQ-VALLEY COULD APPROACH 20 DEG C...AND PROVIDE A COUPLE
DAYS IN THE THE VALLEY/S OF 90 DEGREES. THE WILDCARD WITH TEMPS THIS
WARM WILL BE FLOW AND MOISTURE...WHICH APPEARS ATTM TO BE LGT
WESTERLY/SOUTHWESTERLY SUPPORTING A DOWNSLOPING EFFECT FOR LOWER
SUSQ-VALLEY LOCATIONS MON/TUE AFTN RESPECTIVELY. LLVL LAPSE RATES
SHUD STEEPEN DUE TO SUBSTANTIAL SFC HEATING...ALLEVIATING TO
INCREASED AFTN DESTABILIZATION. SO WILL MAINTAIN CHC FOR SHRA/TSRA
BOTH DAYS...HOWEVER FOCUS WILL BE TUE AFTN.

COLD FRONT IS PRESENTLY POISED TO PUSH THRU THE REGION WED...HOWEVER
TIMING IS DIFFICULT WITH RECENT SOLUTIONS. BEST DYNAMICS SHUD PASS
TO OUR NORTH WITH CURRENT TRACK OF SHORTWAVE IN 500MB TROUGH.
ENSEMBLE MEMBERS SUPPRESS INSTABILITY WED AFTN TO THE
SOUTH...HOWEVER WITH MUCH COOLER AIR ALOFT CAN/T RULE OUT AN AFTN
LOW TOPPED SHRA/TSRA.

BROAD SFC RIDGE IS SUPPORTED BY GEFS TO CLOSE OUT THE
WEEK...THUR/FRI SHUD PRIMARILY BE DRY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR CONDS WILL PREVAIL THIS AFTN INTO EARLY TNT. XPC SCT-BKN
CUMULUS FIELD WITH BASES 4.5-7KFT AGL. MDL GUID SUGGESTS MVFR/IFR
RESTRICTIONS POSSIBLE AFT MIDNIGHT...MAINLY OVR EAST-CENTRAL SXNS.

WEAK COLD FRONT APPROACHING FROM MIDWEST WILL PROVIDE THE FOCUS
FOR SCT TO NMRS SHRA/TSRA ON SUNDAY. CLEARING SKIES FROM WEST TO
EAST SUNDAY NIGHT MAY RESULT IN AREAS OF FOG...ESP WHERE IT RAINS.

OUTLOOK...
SUN...MAINLY VFR WITH LCL MVFR/IFR RESTRICTIONS IN SHRA/TSRA.
MON...AM FOG...THEN VFR.
TUE...MAINLY VFR. SCT MVFR IN SHRA/TSRA MAINLY N/W AHEAD OF CLD FNT.
WED...MAINLY VFR. SHOWERS PSBL EARLY IN THE S/E.

&&

.CLIMATE...
THE AVERAGE TEMPERATURE LAST MONTH AT HARRISBURG WAS /73.0/
DEGREES OR (-2.9) DEGREES BELOW NORMAL. THIS TIES JULY 1920 AS
THE NINTH COLDEST ON RECORD.

THE AVERAGE TEMPERATURE LAST MONTH AT WILLIAMSPORT WAS /70.0/
DEGREES OR (-2.4) DEGREES BELOW NORMAL. THIS MAKES JULY 2009 THE
FIFTH COLDEST ON RECORD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...FITZGERALD/BEACHLER
AVIATION...STEINBUGL
CLIMATE...STEINBUGL
Hazardous weather outlook, Aug 1, 9:27 AM EDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
927 AM EDT SAT AUG 1 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-021330-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
927 AM EDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 2:48 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT SAT AUG 1 2009

PAZ066-011925-
LANCASTER PA-
248 PM EDT SAT AUG 1 2009

...A SLOW MOVING HEAVY SHOWER WILL AFFECT CENTRAL LANCASTER COUNTY...

AT 244 PM EDT...A MODERATE TO HEAVY SHOWER WAS LOCATED 4 MILES
SOUTHWEST OF MILLERSVILLE...MOVING SLOWLY EAST AT 5 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.

THIS SHOWER WILL BE NEAR MILLERSVILLE AROUND 310 PM AND WILLOW STREET
AROUND 315 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 222.

LAT...LON 3992 7640 3993 7641 3993 7644 3999 7648
      4011 7625 3991 7614 3992 7639

EXPERIMENTAL

FORECASTER: STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:05 AM EDTDense Fog AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more5 hr
Aug 1, 2:48 PM EDTSpecial Weather StatementCTPLancaster37 min
Aug 1, 3:40 PM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 1, 6:15 PM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, York79 min

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.